Hair Loss Prevention Drug Linked to Risk of Sexual Problems
A new study published in the Journal of Sexual Medicine warns that hair loss prevention drug Propecia could increase the risk of long term sexual problems in almost all of those who use the drug.
The study was conducted by researchers at George Washington University who observed 54 men under 40 years of age who were using Propecia. The researchers found that over 96 percent of those who used the drug experienced sexual problems, including erectile dysfunction, for more than a year after they stopped taking the drug.
The FDA has acted on the findings and has announced that labels for Propecia and Proscar, used in treating enlarged prostate, will carry new warning messages displaying some of the adverse sexual health problems.
Lead researcher Dr Michael Irwig acknowledged that that the sample size was small and could have been made up of only those who had problems with the drug but said that the problems were serious enough to warrant warnings. "Our findings make me suspicious that this drug may have done permanent damage to these men. The chances that they will improve? I think it's lower and lower the longer they have these side effects", he said.